Format

Send to

Choose Destination
Best Pract Res Clin Gastroenterol. 2010 Apr;24(2):91-7. doi: 10.1016/j.bpg.2010.02.005.

Adverse effects of drugs on the esophagus.

Author information

1
Division of Gastroenterology, University Clinics of Visceral Surgery and Medicine, Bern University Hospital, Inselspital Bern, CH-3010 Bern, Switzerland. radu.tutuian@insel.ch

Abstract

Given the function of the esophagus to transport orally ingested solids and liquids into the stomach there are several medications with adverse effect on esophageal structures and function. Various pharmacologic agents can induce esophageal injury, promote gastroesophageal reflux by decreasing lower esophageal sphincter tone or affect esophageal perception and motility. The risks of bisphosphonates, doxycycline, ferrous sulfate, ascorbic acid, aspirin/NSAIDs and chemotherapeutic agents to induce esophageal lesions have been documented in case reports and short series. In addition to direct mucosal injury, many commonly used medications including nitroglycerins, anticholinergics, beta-adrenergic agonists, aminophyllines, and benzodiazepines promote/facilitate gastroesophageal reflux by reducing lower esophageal sphincter pressure. Additional evidence accumulates on the adverse effects of various medications on esophageal motility and perception. The treatment of medication-induced esophageal lesions includes (1) identifying and discontinuing the causative medication, (2) promoting healing of esophageal injury by decreasing esophageal acid exposure or coating already existing esophageal lesions, (3) eventual use of protective compounds.

PMID:
20227023
DOI:
10.1016/j.bpg.2010.02.005
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center